4 Tips If You Have a Kid With the Flu

Katie Mui
Katie Mui is on the Research Team at GoodRx.
Posted on

Over 150 children died from flu last season, according to the CDC. It bears repeating: the best way to protect your kids from the flu is to have everyone 6 months or older in your household vaccinated. It can be scary if your child starts showing signs of the flu (fever, chills, muscle aches, ear pain, and respiratory issues), so here are some tips for getting them the appropriate care right away.   

1. Go see a doctor 

Children younger than 5 years old, and especially those younger than 2, are considered to be at high risk of developing flu-related complications—but given that some recent cases in the news have involved children well over the age of 5, it’s better to play it safe.

Most doctors will prescribe an influenza antiviral, like Tamiflu and Relenza (both approved for children), to a child presenting flu symptoms. These medications are most effective when taken within one or two days after symptoms start, so it’s best to get your child to a doctor right away.

It’s doubly important to seek medical attention if your child has another risk factor, such as asthma, diabetes, heart disease, kidney or liver disorder, among other conditions.

2. Not so fast with the over-the-counter meds

If you aren’t able to get to a doctor right away, or if you want to help relieve some your child’s symptoms with over-the-counter medicine, it’s important to know what’s actually safe to give them. The average drugstore carries over 300 cold and flu products—all generally suitable for adults, but perhaps not so much for children.

First, children under the age of 2 should not be given any cold and flu medicines at all—take them to a doctor instead. That’s been the recommendation since a voluntary proactive withdrawal in 2007 took most infant cough-and-cold medications off shelves. Follow-up studies showed that emergency room visits due to life-threatening side effects were cut in half after parents were no longer advised to treat children in that age group.

All cold and flu medications, branded for children or not, will have dosage directions for different age groups on the back of the box. Pay attention to these guidelines, especially when they say “do not use” for children under a certain age (usually 2 or 4 years old).

3. You probably don’t need to double up  

One of the major problems with over-the-counter (OTC) cold and flu meds is that they are combination drugs with more than one medicine in them. For instance, Alka-Seltzer Plus Day Cold and Flu contains three active ingredients: acetaminophen (painkiller & fever reducer), dextromethorphan (cough suppressant), and phenylephrine (decongestant). For the average person, it can be almost impossible to understand all the ingredients listed on the box. It’s also easy to assume that, for example, if you’re suffering from body aches, taking a Tylenol or Advil on top of the cold medicine will help you feel better faster. But the Alka-Seltzer already contains the painkiller acetaminophen, so you’re taking more than you need to.

Double dosing on these medicines can lead to dangerous unwanted side effects and complications. (We’ve already written about the dangers of unwittingly overdosing on Tylenol.)

4. Look for medications with fewer ingredients

The drugs in cold and flu medicines fall into one of four buckets: painkillers, decongestants, antihistamines, and cough suppressants. Combo products often have more ingredients than you really need to treat the symptoms you actually have, which puts you at greater risk for side effects, drug interactions, and overdose. For children, it may be better to pick a single-ingredient, OTC medication to lower these chances.

The recommended age for cold and flu meds varies depending on the ingredients, and drug manufacturers often make pediatric versions for kids under the age of 12. These versions will contain a lower dose of the medicine, and recommended dosage is calculated by age and weight.

Here’s a rundown of single-ingredient, OTC medications you can find at your local drug store to treat mild cold and flu symptoms, along with the minimum age of use, as stated on the packaging.

Painkillers & Fever Reducers
Used to treat: Aches, pains, sore throat
Active Ingredient Brand Minimum Age
(children’s version)
Minimum Age
(regular version)
ibuprofen Advil, Motrin 6 months 12 years
acetaminophen Tylenol 2 years 6 years
aspirin Aspirin no children’s version 12 years
naproxen Aleve no children’s version 12 years

 

Decongestants
Used to treat: Stuffy nose, chest congestion
Active Ingredient Brand Minimum Age
(children’s version)
Minimum Age
(regular version)
phenylephrine Sudafed PE 4 years 12 years
pseudoephedrine Sudafed 4 years 6 years
guaifenesin Mucinex 4 years 12 years
oxymetazoline Afrin no children’s version 6 years

 

Antihistamines
Used to treat: Runny nose, watery eyes, trouble falling asleep
Active Ingredient Brand Minimum Age
(children’s version)
Minimum Age
(regular version)
diphenhydramine Benadryl 2 years 6 years
chlorpheniramine Chlor-Trimeton 6 years 6 years
cetirizine Zyrtec 2 years 6 years
doxylamine Unisom no children’s version 12 years

Fun fact: CVS makes their own grape flavored allergy relief lollipop with 2mg of chlorpheniramine!

Cough Suppressant
Used to treat: Uncontrollable cough
Active Ingredient Brand Minimum Age
(children’s version)
Minimum Age
(regular version)
dextromethorphan  Robitussin 4 years 4 years
Put drug prices & coupons in your pocket!
We'll text you a link to download our free Android or iPhone app
Get GoodRx Mobile App

Drugs featured in this story

Filed under